There’s One Kind Of Halloween Candy That You Can Literally Overdose On
If you went trick-or-treating last night, or simply sat at home eating all the candy you were meant to give to kids, there’s a chance that you woke up this morning feeling like you’ve overdosed on sugary goods. Well, believe or not, you can actually “overdose” on some candy, and the Food and Drug Administration (FDA) wants you to know about it.
They released a statement on the day before Halloween this year warning people not to eat too much black licorice. That’s because black licorice contains glycyrrhizin. This super-sweet compound – found in natural licorice root – can cause potassium levels in your body to drop, which can result in numerous health problems, such as abnormal heart rhythms, high blood pressure, swelling, tiredness, and congestive heart failure.
Doctors at the FDA recommend that licorice-lovers aged over 40 could be at risk if they eat 57 grams (2 ounces) of black licorice a day for 14 days. Bear in mind, that’s a fair amount: about 0.8 kilograms (1.75 pounds) of the black stuff in just two weeks.
Nevertheless, it does happen. Dr Linda Katz of the FDA explains how the agency has received reports in previous years of licorice-aficionados suffering from health problems after indulging in the candy too heavily. In 2004, a 56-year-old woman from the UK was admitted to hospital after overdosing on licorice. She had reportedly been eating packets of licorice candy every day to ease her constipation.
Here we find the other concern of eating too much licorice. There’s a fair bit of anecdotal evidence that licorice has a mild laxative effect. While scientific evidence on the matter is a bit thin, it’s not the kind of thing you want to take a chance on. Aside from anything, that’s a hell of a lot of sugar to consume too.
The FDA issued the following recommendations:
- “No matter what your age, don’t eat large amounts of black licorice at one time.”
- “If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.”
- “Black licorice can interact with some medications, herbs and dietary supplements. Consult a healthcare professional if you have questions about possible interactions with a drug or supplement you take.”